Wisconsin, 2020

Hail and Damaging Winds in Wisconsin, July 18, 2020

July 18, 2020 · NWS DLH · 14 events in 6 counties and zones

An area of low pressure and a cold front moved across the Northland on the afternoon and evening of the 18th. Ahead of the cold front, dew points surged into the 70s and, coupled with the cold front, led to the development of a few supercell thunderstorms that moved across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

An area of low pressure and a cold front moved across the Northland on the afternoon and evening of the 18th. Ahead of the cold front, dew points surged into the 70s and, coupled with the cold front, led to the development of a few supercell thunderstorms that moved across the region. The storms developed over north-central Minnesota during the afternoon and pushed eastward through northwest Wisconsin during the evening hours producing damaging winds and large hail as they pushed across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 18, 5:30 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 18, 5:30 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
630 PM CDT Sat Jul 18 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 447 PM CDT Sat Jul 18 2020

We have been watching the potential for rapidly developing
thunderstorms over the Minnesota and North Dakota border regions
this afternoon, where we can see some cells developing or trying
to develop on satellite. Am concerned about an area of stratus
over west central MN, where there may not be enough instability
for severe storms, but there should be enough to get storms going,
and the storms should should intensify as they move into the more
unstable air farther northeast and east. Shear is not a limiting
factor, as we already have 40 knots or more over most of the area.
We expect the full gamut of severe weather modes this evening,
starting out as more discrete cells, and then shifting into a more
linear mode as the evening progresses. Am less confident in the
evolution of the storms this evening as compared to last night,
and there is more variation in the higher resolution models in how
things evolve as well. SPC has already issued a watch for much of
the forecast area until 11pm this evening, and we will be
watching this carefully this evening. Flash flooding is a concern
this evening as well given the amount of rain that fell mainly
from the Brainerd Lakes region on east to the I-35 corridor, but
it appears that storms will be moving quickly enough and there
should not be much training, so have decided to hold off on any
flash flood headlines for now.

Sunday and Sunday night to be relatively quiet as we will be
behind the cold front and shortwave that is driving most of this
evenings convection. It will likely be fairly breezy and dry as
the atmosphere should get deeply mixed and bring some stronger
wind speeds down from aloft. Highs on Sunday to be cooler than
today, ranging from the mid 70s to low 80s.

.LONG TERM...(Monday through Saturday)
Issued at 447 PM CDT Sat Jul 18 2020

A ridge of high pressure will keep Monday on the quiet side with
highs once again in the mid 70s to around 80. Clouds will be on
the increase in advance of a fairly strong shortwave and low
pressure system that will move through the area Monday night
through Tuesday night, bringing a period of showers and
thunderstorms to the area. Severe weather threats with this system
will be somewhat limited due to the timing, but we will have to
watch this carefully as things could be interesting to our south.

A ridge brings quieter weather to the area once again sometime in
the Wednesday-Thursday time range, but the timing of a shortwave
for later Thursday and Friday is somewhat uncertain and confidence
in these details is somewhat muddled at this point, and have left
some small pops going for Wednesday and Wednesday night, and then
allowing them to increase again for the Thursday and Friday time
range. Temperatures should be seasonable for the latter half of
the work week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 629 PM CDT Sat Jul 18 2020

Storms have begun to fire off over north central MN. These storms do
have the potential to turn severe and produce large hail and
damaging winds as they progress east northeast. Storm duration is
not expected to last as long as the previous night, clearing from
west to east is expected to start within the next couple hours.
Overall, the band of storms is expected to move out of the Northland
by midnight. Look for conditions to return to VFR after the storms
clear out. Increased winds out of the west tomorrow with gusts
upwards of 20-25kts.

&&

.MARINE...
Issued at 447 PM CDT Sat Jul 18 2020

Lake Superior remains quiet for now, but new thunderstorms should
develop this evening, and then move off east overnight. The
storms this evening could be strong to severe, with large hail and
damaging winds the main threats. The predominantly southwest
winds today in the 10 to 15 knot range will continue until storms
move over the lake. A cold front will move across the lake tonight
in the wake of the storms and winds will veer to west to
northwest late tonight into Sunday. Stronger winds will occur
Sunday and be from 10 to 20 knots with some higher gusts. A Small
Craft Advisory may be needed if the winds and waves get strong
enough, mainly for portions of the South Shore. The wind will then
decrease Sunday night and Monday to less than 15 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  61  79  55  77 /  50  10  10  10
INL  59  73  50  77 /  20  50  20  10
BRD  61  78  55  78 /  80  10   0  20
HYR  62  80  54  78 /  70  10   0  10
ASX  64  83  57  79 /  80  10   0  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...LE
LONG TERM...LE
AVIATION...Britt
MARINE...LE
Hazardous weather outlook, Jul 18, 12:05 PM CST, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
105 PM CDT Sat Jul 18 2020

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191815-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
105 PM CDT Sat Jul 18 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Another round of severe thunderstorms is expected late this
afternoon and evening. The greatest risk of severe weather is
from the Brainerd, Mille Lacs, Hinckley and Cloquet areas into
much of northwest Wisconsin. Large hail to around 2 inches in
diameter, damaging winds to around 70 mph, a tornado or two, and
flash flooding will all be possible with the storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few thunderstorms will be possible Sunday, roughly along and
north of US Highway 2 in northern Minnesota. These storms are not
expected to be severe.

There will be periodic chances for more thunderstorms from Monday
into Friday with the highest chance on Tuesday. Strong storms are
possible but widespread severe weather is not expected at this
time.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed late this afternoon and evening.

LSZ121-140>148-191815-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
105 PM CDT Sat Jul 18 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Another round of strong to severe thunderstorms will be possible
late this afternoon and evening. Large hail and damaging winds in
excess of 55 knots are the main threats. The greatest threat is
from the Twin Ports and across the South Shore.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gusty west to northwest winds on Sunday may be strong enough
along the South Shore to produce hazardous conditions for small
craft. This would be most likely from Superior to Sand Island.

A few thunderstorms will be possible Sunday afternoon along the
North Shore. Severe storms are not expected.

There will be several chances for more thunderstorms during the
upcoming week. The highest chance of thunderstorms will be
Tuesday afternoon and evening. While a few storms may be strong
to severe, widespread severe weather is not anticipated at this
time.

PA

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Jul 18, 7:36 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
836 PM CDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             1 S COTTON              47.16N 92.47W
07/18/2020  E1.75 INCH       ST. LOUIS          MN   FIRE DEPT/RESCUE

&&

JJM
Local storm report, Jul 18, 7:39 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
839 PM CDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND DMG     2 S COTTON              47.14N 92.47W
07/18/2020                   ST. LOUIS          MN   911 CALL CENTER

            TWO TREES DOWN ON POWERLINES.

&&

JJM
Local storm report, Jul 18, 7:41 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
841 PM CDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             1 E STURGEON LAKE       46.39N 92.81W
07/18/2020  E0.75 INCH       PINE               MN   TRAINED SPOTTER

&&

JJM
Local storm report, Jul 18, 7:46 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
846 PM CDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     TSTM WND DMG     10 NNE ISLAND LAKE      47.15N 92.14W
07/18/2020                   ST. LOUIS          MN   PUBLIC

            2 ASPEN TREES BLOWN OVER, 6 INCHES IN
            DIAMETER.

&&
Local storm report, Jul 18, 7:47 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
847 PM CDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             2 WSW SHAW              47.10N 92.40W
07/18/2020  E1.75 INCH       ST. LOUIS          MN   PUBLIC

            TIME ESTIMATED OFF RADAR, REPORT VIA SOCIAL
            MEDIA.

&&

LE
Special weather statement, Jul 18, 7:50 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
850 PM CDT Sat Jul 18 2020

MNZ012-190230-
Northern Cook/Northern Lake-
850 PM CDT Sat Jul 18 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN COOK AND
NORTHEASTERN LAKE COUNTIES...

At 849 PM CDT, a strong thunderstorm was over Snowbank Lake in the
Boundary Waters Canoe Area Wilderness, or 25 miles east of Ely,
moving east at 40 mph.

Wind gusts up to 40 mph, pea size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with this storm.

This storm will be near...
  Little Saganaga Lake around 910 PM CDT.
  Alpine Lake and Saganaga Lake around 915 PM CDT.
  Sea Gull Lake around 920 PM CDT.
  Gunflint Lake around 930 PM CDT.

Other locations impacted by this storm include Ensign Lake, Hudson
Lake, Kekekabic Lake, Alice Lake, Thomas Lake, Knife Lake, North
Lake, Disappointment Lake, Lake Three and Gabimichigami Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4818 9083 4816 9078 4814 9080 4809 9075
      4812 9058 4810 9054 4806 9052 4785 9143
      4806 9151 4807 9145 4805 9142 4808 9126
      4816 9113 4824 9090 4824 9084
TIME...MOT...LOC 0149Z 249DEG 35KT 4802 9133

Moore

The radar

The Duluth radar (KDLH), 116 km away, was scanning. The volume nearest the first event began at 01:47 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Burnett

When
July 18, 7:50 PM CST to 7:52 PM CST
Where
Burnett County, 3.44 mi ENE of Siren
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.799, -92.314

Hail, Douglas

When
July 18, 7:50 PM CST to 7:53 PM CST
Where
Douglas County, 1.18 mi SE of Dedham
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
46.538, -92.132

Hail, Douglas

When
July 18, 8:03 PM CST to 8:05 PM CST
Where
Douglas County, 1.58 mi ESE of Dedham
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
46.541, -92.119

Thunderstorm Wind, Bayfield

When
July 18, 8:05 PM CST to 8:07 PM CST
Where
Bayfield County, 1.58 mi ENE of Cornucopia Fld Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
46.880, -91.050

A hiking trail was blocked due to downed trees.

Thunderstorm Wind, Bayfield

When
July 18, 8:14 PM CST to 8:15 PM CST
Where
Bayfield County, Cornucopia
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.850, -91.100

A tree was downed by the storm.

Thunderstorm Wind, Bayfield

When
July 18, 8:14 PM CST to 8:19 PM CST
Where
Bayfield County, Sand Bay
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
46.930, -90.900

Widespread tree damage was reported along with downed trees blocking roads and taking down power lines along Big Sand Bay Road and Little Sand Bay Road.

Thunderstorm Wind, Bayfield

When
July 18, 8:17 PM CST to 8:20 PM CST
Where
Bayfield County, 3.49 mi N of Red Cliff
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
46.900, -90.790

An area of approximately one half mile long of trees were blown down along Blueberry Road between Frog Bay Road and Emil Road.

Thunderstorm Wind, Bayfield

When
July 18, 8:21 PM CST to 8:25 PM CST
Where
Bayfield County, 3.15 mi ESE of Sand Bay
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
46.910, -90.840

Numerous trees were down along a road and a road sign post was bent. Additionally, a section of pine trees were sheared off at the top.

Thunderstorm Wind, Washburn

When
July 18, 8:48 PM CST to 8:50 PM CST
Where
Washburn County, 5.25 mi ENE of Twin Oaks
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.780, -91.620

A boat and dock were pushed against the shore by the wind in addition to damaged trees.

Thunderstorm Wind, Bayfield

When
July 18, 8:51 PM CST
Where
Bayfield County, 1.46 mi SSW of Barnes
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
46.330, -91.510

A personal weather station near Barnes recorded a maximum gust of 59 mph during the storm.

Thunderstorm Wind, Ashland

When
July 18, 9:12 PM CST to 9:14 PM CST
Where
Ashland County, Marengo
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
46.420, -90.820

A tree fell onto a power line during the storm.

Thunderstorm Wind, Ashland

When
July 18, 9:15 PM CST to 9:17 PM CST
Where
Ashland County, Marengo
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
46.420, -90.820

A tree was downed onto a power line in Marengo.

Thunderstorm Wind, Ashland

When
July 18, 9:15 PM CST to 9:18 PM CST
Where
Ashland County, 0.84 mi SE of Agnew
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.470, -90.820

Several white and red pine trees were damaged by the winds along with a spruce tree that was uprooted.

Thunderstorm Wind, Price

When
July 18, 11:03 PM CST to 11:05 PM CST
Where
Price County, 0.97 mi E of Price Co Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
45.700, -90.400

A tree fell onto power lines in the town of Phillips.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907359, 907360, 907361, 907349, 907350, 907351, 907352, 907353, 907354, 907358, 907355, 907356, 907357, 907362.